Alert archive / Colorado / Special Weather Statements in 2017
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jul 29, 2017, 6:22 PM MDT for Bent County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2017, 6:22 PM MDT (00:22 UTC)
- Expired
- Jul 29, 2017, 6:45 PM MDT
- In force
- 23 min
- Issued by
- NWS Pueblo, CO
County Bent County, CO
The radar
The Pueblo radar (KPUX), 112 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2202 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
302 WWUS85 KPUB 300022 SPSPUB Special Weather Statement National Weather Service Pueblo CO 622 PM MDT SAT JUL 29 2017 COZ093-094-097-300045- Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO- La Junta Vicinity/Otero County CO- 622 PM MDT SAT JUL 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO...EASTERN LAS ANIMAS AND SOUTHWESTERN BENT COUNTIES UNTIL 645 PM MDT... At 621 PM MDT, Doppler radar was tracking a strong thunderstorm near Higbee, or 20 miles southeast of North La Junta, moving northeast at 45 mph. Heavy rain, dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Open country of southern Bent County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3759 10332 3770 10349 3807 10322 3787 10293 TIME...MOT...LOC 0021Z 219DEG 41KT 3772 10334 $$ mw
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 29, 3:23 PM MDT, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 29, 3:23 PM MDT, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 323 PM MDT Sat Jul 29 2017 .SHORT TERM...(This evening through Sunday) Issued at 323 PM MDT Sat Jul 29 2017 ...Flash Flood risk continues through late tonight... Flash Flood Watch continues till 3 am. TWP analysis indicates precipitable water values around 150 percent of normal across much of the area. Water vapor satellite imagery show deeper monsoon moisture across western and northern Colorado, with some drying at mid and upper levels. But that only allows more sun and surface heating to work on low level moisture, which generated showers and storms by early afternoon. Been watching a swirl in the visible cloud imagery across southwest Colorado which has remained quasi- stationary, providing some lift for storm development. Tonight, models are hinting at surface low somewhere across Raton Ridge and/or southeast Colorado with boundary setting up. Where low/boundary sets up will determine where the focus for MCS development and heavy rain potential occurs. MCS varies from Kiowa County to Baca County. With that uncertainty, best to broad brush the Flash Flood Watch, as has already been done. As surface winds take on a more easterly component later this afternoon and evening, shear values will increase some and a couple marginally severe storms will be possible across the plains through this evening, with CAPE values above 1000 j/kg. Turning to the west, again, water vapor satellite imagery shows some drier air aloft which could cut down on coverage of showers and storms. But low level moisture is in place, so showers and storms with still occur. Burn scars will be susceptible to flash flooding through this evening, as well as areas with saturated ground. Sunday, monsoon moisture still in place in lower levels, but boundary may be farther south in New Mexico and Panhandle area. If that occurs, focus for heavy rain would be south of CWA. Still, showers and storms will initiate across the higher terrain first, then migrate into the plains. Risk for flash flooding still present, especially across urban areas, burn scars, and areas that get heavy rain today and tonight. At this time the risk for severe storms is still present, with CAPE values above 1000 j/kg across parts of the plains and I-25 corridor. .LONG TERM...(Sunday night through Saturday) Issued at 323 PM MDT Sat Jul 29 2017 Sunday night-Monday night...Upper high across the southern Rockies progged to build north and west into the Desert Southwest and Great Basin, with mid level flow becoming more northerly across Colorado through the day Monday. Latest models support a minor upper level jet core lifting out across the Rockies Sunday night and Monday, with the NAM and the GFS a tad faster with the its associated front moving across the eastern Colorado than the EC. The NAM and GFS solutions keep the plains too stable for convection on late Sunday night and through the day Monday, whereas the EC indicates better chances across the plains through early Monday morning, with cool upslope flow expected Monday afternoon and evening. At any rate, monsoonal moisture circulating back into south central Colorado will keep numerous storms in the forecast for areas over and near the higher terrain Sunday night, with another round of storms expected Monday afternoon and evening. Storms will be moving a tad faster than the past few days, however, with the more northerly steering flow aloft, could see storms training across the higher terrain, with the flash flooding threat remaining high for area burn scars and areas with already saturated soils from previous heavy rains. Models keep the upper high Desert SW and Great Basin through the end of the next week, with more north to northwest flow aloft expected across the region, as a broad upper trough carves out across the central CONUS. This will lead to a slow warming and drying trend, especially across the eastern plains, as drier air slowly works into the region within the northerly flow aloft. However, the increased flow aloft will lead to better chances of strong to severe storms across the area, especially on Thursday, with models suggesting a another cold front moving across the eastern plains. Time will tell. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 323 PM MDT Sat Jul 29 2017 Ongoing convection will continue through the evening across the area, but most prominently from eastern mountains into the plains. KALS may get hit with a brief TSRA late afternoon / early evening. Storms with be around KCOS, with a lesser chance for KPUB. TSRA would bring brief MVFR conditions to KCOS and KPUB. IFR Cigs/vis will be possible if a strong storm hit a terminal, along with erratic winds gusting to around 50 mph. Showers and storms could linger into the overnight at KCOS and KPUB. && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for COZ058>063-072>089- 093>099. && SHORT TERM...TM LONG TERM...MW AVIATION...TM
Hazardous weather outlook, Jul 29, 12:18 PM MDT, 6 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1218 PM MDT Sat Jul 29 2017 COZ058>089-093>099-301830- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1218 PM MDT Sat Jul 29 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered to numerous showers and thunderstorms will develop across the mountains this afternoon then spread eastward across the southeast plains late this afternoon through this evening. A few storms across the southeast plains could become severe producing hail around 1 inch in diameter or larger, and wind gust over 60 mph. Thunderstorms will congeal into a large cluster across the southeast plains this evening which will move slowly eastward into KS during the overnight hours. The primary thunderstorm risk across much of southern CO through tonight will be heavy rainfall and flash flooding, particularly where ground conditions are already saturated by recent heavy rains. Burn scars will also be susceptible to flash flooding through this evening, and heavy rainfall in steep terrain could cause rock slides and rapid flooding of streams and creeks. Cloud to ground lightning will also be a risk with thunderstorms through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered to numerous afternoon into evening showers and thunderstorms are anticipated into Monday. The primary thunderstorm threats during this time-frame will be heavy rainfall capable of producing localized flash flooding, hazardous lightning, hail generally under the size of dimes and wind gusts around 50 mph at times. Then, generally isolated to scattered shower and thunderstorms, favoring higher terrain locations, should be noted from Tuesday into Friday. The more intense storms during this time frame will be capable of producing heavy rain and localized flash flooding, hazardous lightning, small hail and gusty winds. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely this afternoon through tonight across much of south central and southeast Colorado. 13/13
In the hours before
Special weather statement, Jul 29, 4:40 PM MDT, 1 hour 42 minutes before
Special Weather Statement National Weather Service Pueblo CO 440 PM MDT SAT JUL 29 2017 COZ094-292330- Eastern Las Animas County CO- 440 PM MDT SAT JUL 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY UNTIL 530 PM MDT... At 440 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles south of Kim, or 29 miles northeast of Des Moines, moving east at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Las Animas County. LAT...LON 3711 10349 3710 10319 3700 10315 3700 10349 TIME...MOT...LOC 2240Z 271DEG 16KT 3702 10340 Hodanish
Special weather statement, Jul 29, 4:44 PM MDT, 1 hour 38 minutes before
Special Weather Statement National Weather Service Pueblo CO 444 PM MDT SAT JUL 29 2017 COZ086-300000- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- 444 PM MDT SAT JUL 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PUEBLO COUNTY UNTIL 600 PM MDT... At 444 PM MDT, Doppler radar was tracking a strong thunderstorm near Pueblo, moving east at 5 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Pueblo, Pueblo Reservoir and Pueblo West. LAT...LON 3831 10486 3834 10471 3833 10455 3817 10467 TIME...MOT...LOC 2244Z 291DEG 5KT 3828 10468 Hodanish
Special weather statement, Jul 29, 4:50 PM MDT, 1 hour 32 minutes before
Special Weather Statement National Weather Service Pueblo CO 450 PM MDT SAT JUL 29 2017 COZ069-070-292315- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft CO- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- 450 PM MDT SAT JUL 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALAMOSA AND SOUTHEASTERN SAGUACHE COUNTIES UNTIL 515 PM MDT... At 448 PM MDT, Doppler radar was tracking a strong thunderstorm over Mosca, or 11 miles north of Alamosa, moving northeast at 15 mph. Heavy rain, small hail up to 1/2 inch in diameter and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Mosca, San Luis Lake and open country of the Central San Luis Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3756 10587 3762 10596 3778 10584 3770 10568 TIME...MOT...LOC 2248Z 211DEG 9KT 3764 10588 mw
Special weather statement, Jul 29, 5:04 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
504 PM MDT SAT JUL 29 2017
COZ076-077-081-083-292330-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-Northwestern Fremont County Above 8500Ft CO-
504 PM MDT SAT JUL 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT AND
SOUTHWESTERN TELLER COUNTIES UNTIL 530 PM MDT...
At 502 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms northwest of Royal Gorge, or 30 to 40 miles southwest
of Colorado Springs, moving northeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
rural areas north of the Royal Gorge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 3858 10503 3843 10538 3858 10552 3870 10535
3870 10533 3871 10533 3878 10523
TIME...MOT...LOC 2302Z 234DEG 19KT 3856 10537
TLMSpecial weather statement, Jul 29, 5:08 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
508 PM MDT SAT JUL 29 2017
COZ094-292345-
Eastern Las Animas County CO-
508 PM MDT SAT JUL 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAS ANIMAS COUNTY UNTIL
545 PM MDT...
At 506 PM MDT, Doppler radar indicated a cluster of strong
thunderstorms over eastern Las Animas county. The storms were
generally moving to the east at 20 mph. These storms will be capable
of producing winds to 45 to 55 mph along with hail to the size of
nickels.
Locations impacted include...
Kim.
LAT...LON 3701 10382 3738 10396 3763 10366 3763 10312
3732 10311 3700 10314
TIME...MOT...LOC 2306Z 240DEG 40KT 3728 10368
HodanishSpecial weather statement, Jul 29, 6:22 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 622 PM MDT SAT JUL 29 2017 COZ093-094-097-300045- Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO- La Junta Vicinity/Otero County CO- 622 PM MDT SAT JUL 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO...EASTERN LAS ANIMAS AND SOUTHWESTERN BENT COUNTIES UNTIL 645 PM MDT... At 621 PM MDT, Doppler radar was tracking a strong thunderstorm near Higbee, or 20 miles southeast of North La Junta, moving northeast at 45 mph. Heavy rain, dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Open country of southern Bent County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3759 10332 3770 10349 3807 10322 3787 10293 TIME...MOT...LOC 0021Z 219DEG 41KT 3772 10334 mw
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 6:16 PM MDT | Flash Flood Warning | PUB | Pueblo | 119 min |
| Jul 29, 6:33 PM MDT | Flash Flood Warning | PUB | Fremont, Pueblo | 3 hr |
| Jul 29, 6:39 PM MDT | Flash Flood Warning | PUB | Custer, Pueblo | 3 hr |
| Jul 29, 7:11 PM MDT | Special Weather Statement | PUB | Baca | 49 min |
| Jul 29, 7:25 PM MDT | Special Weather Statement | PUB | Bent | 35 min |
| Jul 29, 7:35 PM MDT | Areal Flood Advisory | PUB | El Paso, Pueblo | 3 hr |
| Jul 29, 7:55 PM MDT | Flash Flood Warning | PUB | Custer, Fremont | 3 hr |
| Jul 29, 8:12 PM MDT | Areal Flood Advisory | PUB | Baca | 2 hr |
| Jul 29, 10:11 PM MDT | Areal Flood Advisory | PUB | Bent, Crowley, Kiowa, Otero | 3 hr |
| Jul 29, 10:50 PM MDT | Flash Flood Warning | PUB | Las Animas | 115 min |
| Jul 30, 3:01 AM MDT | Flash Flood Watch | PUB | Alamosa, Baca, Bent, Chaffee, Costilla, Crowley and 12 more | 24 hr |
| Jul 30, 2:56 PM MDT | Areal Flood Advisory | PUB | Huerfano, Las Animas | 2 hr |
| Jul 30, 3:27 PM MDT | Special Weather Statement | PUB | Crowley | 48 min |
| Jul 30, 3:34 PM MDT | Areal Flood Advisory | PUB | Pueblo | 116 min |
| Jul 30, 3:55 PM MDT | Areal Flood Advisory | PUB | Pueblo | 2 hr |
| Jul 30, 4:11 PM MDT | Special Weather Statement | PUB | El Paso | 34 min |
| Jul 30, 4:15 PM MDT | Areal Flood Advisory | PUB | El Paso, Fremont, Pueblo, Teller | 2 hr |
| Jul 30, 4:31 PM MDT | Areal Flood Advisory | PUB | El Paso | 119 min |
| Jul 30, 4:54 PM MDT | Areal Flood Advisory | PUB | Custer, Fremont | 3 hr |
| Jul 30, 5:05 PM MDT | Special Weather Statement | PUB | 25 min | |
| Jul 30, 5:19 PM MDT | Areal Flood Advisory | PUB | Las Animas | 116 min |
Nearby
Special Weather Statements in Colorado, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.